South Dakota, 2018

Tornado and Damaging Wind in South Dakota, July 18, 2018

July 18, 2018 · NWS UNR · 2 events in 1 county or zone

A severe thunderstorm clipped northern Tripp County, producing strong wind gusts north of Hamill and a brief tornado that caused minor damage on a farm.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

A severe thunderstorm clipped northern Tripp County, producing strong wind gusts north of Hamill and a brief tornado that caused minor damage on a farm.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jul 18, 5:14 PM CST, 1 hour 16 minutes earlier.

Area forecast discussion, Jul 18, 5:14 PM CST, 1 hour 16 minutes before
Area Forecast Discussion For Western SD and Northeastern WY
National Weather Service Rapid City SD
514 PM MDT Wed Jul 18 2018

.DISCUSSION...(This Evening Through Wednesday)
Issued at 155 PM MDT Wed Jul 18 2018

Water vapor imagery depicts a shortwave trough crossing the Dakotas
this afternoon. The main midlevel vort max appears to be over
northwestern SD/southwestern ND, with a secondary vort max over
central SD. An anomalously moist warm sector extends from the
Lower Mississippi Valley northwestward through southern
Manitoba/Saskatchewan, with dew points in the 60s across much of
our area. A wind shift boundary stretches across northeastern
WY/northwestern SD, with southerly/southwesterly flow ahead of the
boundary and northwesterly flow behind.

Thunderstorm development this afternoon should be focused in three
regions. The first will be near the Black Hills, where one or two
storms could develop in a relatively low-to-moderate CAPE
environment with plentiful, albeit largely unidirectional, deep-
layer shear. Severe threat should overall be limited, but
marginally severe hail or wind could be possible here. The second
region is over northwestern SD, where activity is ongoing near the
primary midlevel vort max. CAPE is limited here, as well, but
enhanced low-level SRH could contribute to a larger threat for
persistent supercells capable of damaging winds and marginally
severe hail. A tornado also cannot be ruled out in a region of
locally backed flow near the aforementioned wind shift boundary.
Finally, strong to severe storms are expected to develop over
central/south central SD this afternoon and continue through the
evening. CAPE over 2000 J/kg, deep-layer bulk shear approaching 50
kt, low-level SRH over 300 m2/s2, and abundant low-to-midlevel
moisture will support supercells capable of all severe hazards,
including tornadoes. It is plausible that this development could
occur largely east of our area given recent CAM trends, but still
think a few storms will clip our southeastern zones.

Lower PWATs overspread the area from west to east on Thursday as
upper ridging builds over the region. This should spell the end to
convection for at least a couple of days. As a surface ridge
shifts east of the area late this week into early in the weekend,
moisture return should provide anomalously high PWATs (above 90th
percentile) across much of the area again. Thus, despite limited
large-scale forcing, may still begin to see isolated/scattered
storms across the Black Hills/SD plains on Saturday due to upslope
low-level flow. Some of these storms could produce locally heavy
rainfall, and we will need to keep an eye on the threat for severe
hazards. General model consensus suggests an upper-level shortwave
and attendant surface front will cross the area late weekend,
which will support more widespread showers and storms across
portions of the area. Solutions differ on moisture availability
into early next week as the upper ridge flattens and we transition
to zonal flow aloft.

&&

.AVIATION...(For the 00Z TAFS Through 00Z Thursday Evening)
Issued At 513 PM MDT Wed Jul 18 2018

TSRA with MVFR/local IFR conditions are expected across the
central SD plains early this evening. Severe storms with heavy
rainfall will be possible. Otherwise VFR conditions are expected
through the forecast period.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...None.
WY...None.
&&

DISCUSSION...Sherburn
AVIATION...13
Hazardous weather outlook, Jul 18, 7:36 AM CST, 10 hours 54 minutes before
Hazardous Weather Outlook
National Weather Service Rapid City SD
736 AM MDT Wed Jul 18 2018

SDZ046-047-049-191315-
Mellette-Todd-Tripp-
836 AM CDT Wed Jul 18 2018

This Hazardous Weather Outlook is for portions of south central
South Dakota.

.DAY ONE...Today and Tonight

Scattered showers and thunderstorms are expected again today.
Severe storms capable of producing damaging winds, large hail,
and tornadoes will be possible.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

SDZ001-002-012>014-024>026-028>032-042>044-072>074-191315-
Harding-Perkins-Butte-Northern Meade Co Plains-Ziebach-
Northern Black Hills-Northern Foot Hills-Rapid City-
Central Black Hills-Southern Black Hills-Custer Co Plains-
Pennington Co Plains-Haakon-Oglala Lakota-Jackson-Bennett-
Sturgis/Piedmont Foot Hills-Southern Meade Co Plains-
Hermosa Foot Hills-
736 AM MDT Wed Jul 18 2018

This Hazardous Weather Outlook is for portions of northwestern
South Dakota...southwestern South Dakota...and the Black Hills of
South Dakota.

.DAY ONE...Today and Tonight

Isolated showers and thunderstorms are expected again today. A few
storms may be severe, with damaging winds and large hail the
primary concerns. Locally heavy rainfall will be possible in any
thunderstorms.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

SDZ027-WYZ057-071-191315-
Southern Foot Hills-Wyoming Black Hills-Northeastern Crook-
736 AM MDT Wed Jul 18 2018

This Hazardous Weather Outlook is for portions of southwestern
South Dakota...northeast Wyoming...and the Black Hills of
Wyoming.

.DAY ONE...Today and Tonight

Isolated showers and thunderstorms are possible this afternoon.
Severe weather is not expected at this time. Locally heavy
rainfall will be possible in any thunderstorms.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

SDZ041-WYZ054>056-058-191315-
Fall River-Northern Campbell-Southern Campbell-Western Crook-
Weston-
736 AM MDT Wed Jul 18 2018

This Hazardous Weather Outlook is for portions of southwestern
South Dakota...and northeast Wyoming.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

In the hours before

Special weather statement, Jul 18, 4:00 PM CST, 2 hours 30 minutes before
Special Weather Statement
National Weather Service Rapid City SD
500 PM CDT WED JUL 18 2018

SDZ047-049-182245-
Tripp SD-Todd SD-
500 PM CDT WED JUL 18 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN TODD AND
SOUTHWESTERN TRIPP COUNTIES UNTIL 545 PM CDT...

At 500 PM CDT, Doppler radar was tracking a strong thunderstorm near
Littleburg, or 19 miles southeast of Mission, moving east at 35 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Millboro, Keyapaha, Wewela and Littleburg.

A tornado watch remains in effect until 1100 PM CDT for south central
South Dakota.

LAT...LON 4304 10053 4315 10044 4319 10028 4309 9974
      4300 9978 4299 9980 4300 10051
TIME...MOT...LOC 2200Z 282DEG 30KT 4308 10043

Sherburn
Local storm report, Jul 18, 4:04 PM CST, 2 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
404 PM MDT WED JUL 18 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0251 PM     HAIL             BOX ELDER               44.12N 103.07W
07/18/2018  M1.75 INCH       PENNINGTON         SD   SOCIAL MEDIA

&&

ARK
Local storm report, Jul 18, 4:16 PM CST, 2 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
416 PM MDT WED JUL 18 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0358 PM     TSTM WND GST     1 NNE ROCKYFORD         43.51N 102.50W
07/18/2018  E60 MPH          OGLALA LAKOTA      SD   TRAINED SPOTTER

&&

KCLARK
Local storm report, Jul 18, 4:24 PM CST, 2 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
424 PM MDT WED JUL 18 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0410 PM     HAIL             19 S OKREEK             43.10N 100.34W
07/18/2018  M1.00 INCH       TODD               SD   PUBLIC

&&

ARK
Local storm report, Jul 18, 4:45 PM CST, 1 hour 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
445 PM MDT WED JUL 18 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0248 PM     HAIL             BOX ELDER               44.12N 103.07W
07/18/2018  M2.00 INCH       PENNINGTON         SD   SOCIAL MEDIA

&&

ARK
Special weather statement, Jul 18, 5:06 PM CST, 1 hour 24 minutes before
Special Weather Statement
National Weather Service Rapid City SD
506 PM MDT WED JUL 18 2018

SDZ032-043-046-182345-
Jackson SD-Haakon SD-Mellette SD-
506 PM MDT WED JUL 18 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN HAAKON...
NORTHWESTERN MELLETTE AND NORTHEASTERN JACKSON COUNTIES UNTIL 545 PM
MDT/645 PM CDT/...

At 505 PM MDT/605 PM CDT/, Doppler radar was tracking strong
thunderstorms along a line extending from 6 miles northwest of
Midland to 8 miles southwest of Nowlin to 5 miles west of Kadoka.
Movement was east at 25 mph.

Winds in excess of 40 mph will be possible with these storms.

Locations impacted include...
Kadoka, Midland, Belvidere and Nowlin.

This Includes Interstate 90 in South Dakota between Mile Markers 146
and 174.

A tornado watch remains in effect until 1000 PM MDT/1100 PM CDT/ for
south central, southwestern and west central South Dakota.

LAT...LON 4379 10165 4387 10158 4392 10148 4419 10121
      4419 10117 4417 10116 4416 10105 4386 10106
      4384 10099 4376 10108
TIME...MOT...LOC 2305Z 252DEG 23KT 4415 10122 4395 10140 4385 10162

Sherburn

The radar

The North Platte radar (KLNX), 204 km away, was scanning. The volume nearest the first event began at 00:30 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind, 1 tornado. Local standard time, as filed.

Thunderstorm Wind, Tripp

When
July 18, 6:30 PM CST to 6:40 PM CST
Where
Tripp County, 5 mi N of Hamill
Measured
79 kt (91 mph) estimated gust
Reported by
Trained Spotter
Coordinates
43.672, -99.680

The strong winds leveled a shed, broke windows, and snapped trees and power poles.

Tornado, Tripp

When
July 18, 6:35 PM CST to 6:36 PM CST
Where
Tripp County, 5.41 mi NNE of Hamill to 5.56 mi NNE of Hamill
Rating
EF1
Path length
0.21 mi
Path width
20 yd
Reported by
NWS Storm Survey
Coordinates
43.674, -99.644

A brief tornado developed near the intersection of 257th Street and 325th Avenue, six miles north-northeast of Hamill. The tornado tipped over and damaged an irrigation pivot. The tornado was rated an EF-1 with winds estimated near 100 mph.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2018Every state in 2018This day in weather historyThe tornado archive for South Dakota, 2018Warnings in South Dakota, July 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 765774, 765785.